Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2004, 10:29 PM CDT for Brown County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2004, 10:29 PM CDT (03:29 UTC)
- Expired
- Aug 7, 2004, 11:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 8 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3835 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 080329 SVRABR SDC013-080430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1029 PM CDT SAT AUG 7 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF RICHMOND LAKE REC AREA... OR ABOUT 5 MILES NORTHWEST OF ABERDEEN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABERDEEN AND BATH AROUND 1040 PM CDT COLUMBIA AROUND 1045 PM CDT PUTNEY AROUND 1055 PM CDT GROTON AROUND 1100 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4561 9868 4541 9868 4538 9800 4562 9800 $$ LILES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:53 PM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Aug 7, 2:53 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 253 PM CDT SAT AUG 7 2004 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FCST CHALLENGE IS TSRA TONIGHT...AND TEMPS THROUGH REMAINDER OF NEAR TERM. COLD FRONT CURRENTLY SLIDING THROUGH SERN MT INTO NWRN SODAK...WITH TSRA FIRING ALONG. FIRST S/W CURRENTLY MOVING THROUGH SODAK...WITH MID/HI LEVEL CLOUDS AND ISOLD AREA OF ELEVATED CONVECTION MOVING NEAR KMBG. EXPECT THIS AREA TO WEAKEN...WITH MAIN FOCUS FOR CONVECTION TURNING BACK TOWARD WEST ALONG FRONT. SECONDARY S/W EJECTING OUT OF MAIN 5H TROF WILL INTERACT WITH FRONT TO CONT TO PRODUCE SCT TSRA FURTHER TO THE EAST OVERNIGHT. DECENT 7H AND 85H THETA-E RIDGES NOSE UP THROUGH ERN SODAK OVERNIGHT...BUT FORCING ON SURFACES IS RATHER WEAK. MODELS SHOWING GOOD 85H FRONTOGENESIS TAKING PLACE OVERNIGHT AS COLD FRONT PUSHES EAST. TWEAKED WX GRIDS SOMEWHAT TO REFLECT MOVEMENT OF FRONT THRU CWA OVERNIGHT. FOR SUNDAY...ETA AND GFS BOTH SHOW RELATIVELY STEEP 85H-5H LAPSE RATES ACROSS NERN SODAK ON SUNDAY...WITH 85H FRONTOGENESIS MOVING THROUGH DURING DAY AS WELL. THINK THAT AFTER MORNING PCPN FROM MAIN EVENT SKIES MAY CLEAR FOR A COUPLE OF HOURS...ALLOWING ENOUGH HEATING FOR INSTAB CU TO FORM ACROSS NE...WHICH MAY PRODUCE SOME SCT SHRA. WITH MAIN COLD FRONT THROUGH SUNDAY...BREEZY NW WINDS WITH GOOD CAA WILL SPELL COOLER CONDS FOR AREA. MONDAY...MODELS SHOW MINOR 85H TROF DROPPING NORTH THROUGH CWA...HELPING TO REINFORCE COOL AIR ALREADY IN PLACE. 12Z MONDAY STARTS OFF WITH ALL CWA BELOW 10 DEG C AT 85H. WITH REINFORCING SHOT OF COOL AIR...ENVISION LOW ST/STRATOCU DECK FORMING ACROS MUCH OF ERN SODAK...KEEPING WHAT LITTLE DIURNAL RECOVERY WAS POSSIBLE TO A MINIMUM. LAPSE RATES LOWER BY 12Z MONDAY...SO DONT THINK THAT THERE IS MUCH THREAT OF PCPN FALLING OUT OF CLOUDS. SPRINKLES PERHAPS AT BEST SO HAVE OPTED TO REMOVE MENTION FROM NRN COUNTIES. MODELS SHOW ANOTHER REINFORCING TROF AT 85H COMING DOWN BY 12Z TUESDAY...KEEPING 85H TEMPS AOA 5 DEG C. AWFULLY CHILLY FOR FIRST PART OF AUGUST. MAV HAS BEEN TRENDING COOLER WITH TEMPS FOR FIRST PART OF NEXT WEEK...AND KINDA HARD TO ARGUE WITH WHEN 85H TEMPS ARE THAT COOL. AT LEAST THEY ARENT BELOW ZERO...YET. THERE SHOULD BE BETTER SUNSHINE TUESDAY AS LAYERS BEGIN TO DRY IN N-NW FLOW...WHICH WILL HELP THE MERCURY CLIMB A BIT MORE ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY COOL AIR MASS WILL BE IN PLACE OVER THE REGION ON WEDNESDAY WITH NORTHWEST FLOW ALOFT. GFS HAS A STRONG UPPER LEVEL TROUGH DIVING SOUTH AROUND MEAN ONTARIO UPPER TROUGH AND PUSHING THROUGH MN/WI WED AFTN AND NIGHT. A REINFORCING SHOT OF COOLER AIR WOULD COME SOUTH AS WELL...AS LOW LEVEL WINDS SHIFT SLIGHTLY FROM NW TO N. ECMWF AND CANADIAN ARE LESS ROBUST WITH THIS FEATURE BUT ARE NOT THAT MUCH WARMER AFTER LOOKING AT 850 MB TEMPS AND THICKNESSES. HAVE CONTINUED WITH LOW 70S EAST TO LOW 80S WEST...BUT THESE MAY NEED TO BE LOWERED IF MODELS CONTINUE ON CURRENT PATHS. ALTHOUGH LIGHT RAIN IS NOT OUT OF THE QUESTION FOR THE NORTHEAST...HAVE KEPT IT DRY FOR LATE WED AND WED NIGHT ATTM. ECMWF AND CANADIAN INCREASE HEIGHTS ON THURSDAY WHILE THE GFS STAYS COOLER. HAVE CONTINUED WITH THE WARMER FORECAST FOR THURSDAY...AND THE MIDDLE OF THE ROAD FOR FRIDAY AND SATURDAY AS DRY NORTHWEST FLOW ALOFT CONTINUES. WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/KNUTSVIG
Hazardous weather outlook, Aug 7, 5:35 AM CDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 535 AM CDT SAT AUG 7 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081021- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 535 AM CDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS... A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA WITH A BETTER CHANCE OF THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. MOHR
In the hours before
Local storm report, Aug 7, 8:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 6 E HAYES 44.37N 100.90W
08/07/2004 0.75 INCH STANLEY SD CO-OP OBSERVER
&&
HARDINGSpecial weather statement, Aug 7, 9:00 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 900 PM CDT SAT AUG 7 2004 .THUNDERSTORMS HAVE WEAKENED AND THE WATCH WILL EXPIRE AT 900 PM CDT/800 PM MDT. SDZ003-015-033>035-045-048-080210- CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY- SEVERE THUNDERSTORM WATCH 717 AND 718 HAVE EXPIRED. THE THUNDERSTORMS HAVE MOVED EAST OF THE AREA. HARDING
Local storm report, Aug 7, 9:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MCLAUGHLIN 45.81N 100.81W
08/07/2004 0.75 INCH CORSON SD PUBLIC
0900 PM HAIL 7 WSW BOWDLE 45.41N 99.79W
08/07/2004 0.75 INCH WALWORTH SD TRAINED SPOTTER
&&
LILESLocal storm report, Aug 7, 9:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 7 SE BOWDLE 45.38N 99.55W
08/07/2004 1.00 INCH EDMUNDS SD PUBLIC
&&
LILESThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 38 min |
| Aug 7, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 33 min |
| Aug 7, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 48 min |
| Aug 7, 9:16 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 59 min |
| Aug 7, 9:46 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 44 min |
| Aug 7, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 39 min |
| Aug 7, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Aug 7, 11:01 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 29 min |
| Aug 8, 2:19 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.